Open Access
Translator Disclaimer
April 2017 Statistical consistency and asymptotic normality for high-dimensional robust $M$-estimators
Po-Ling Loh
Ann. Statist. 45(2): 866-896 (April 2017). DOI: 10.1214/16-AOS1471

Abstract

We study theoretical properties of regularized robust $M$-estimators, applicable when data are drawn from a sparse high-dimensional linear model and contaminated by heavy-tailed distributions and/or outliers in the additive errors and covariates. We first establish a form of local statistical consistency for the penalized regression estimators under fairly mild conditions on the error distribution: When the derivative of the loss function is bounded and satisfies a local restricted curvature condition, all stationary points within a constant radius of the true regression vector converge at the minimax rate enjoyed by the Lasso with sub-Gaussian errors. When an appropriate nonconvex regularizer is used in place of an $\ell_{1}$-penalty, we show that such stationary points are in fact unique and equal to the local oracle solution with the correct support; hence, results on asymptotic normality in the low-dimensional case carry over immediately to the high-dimensional setting. This has important implications for the efficiency of regularized nonconvex $M$-estimators when the errors are heavy-tailed. Our analysis of the local curvature of the loss function also has useful consequences for optimization when the robust regression function and/or regularizer is nonconvex and the objective function possesses stationary points outside the local region. We show that as long as a composite gradient descent algorithm is initialized within a constant radius of the true regression vector, successive iterates will converge at a linear rate to a stationary point within the local region. Furthermore, the global optimum of a convex regularized robust regression function may be used to obtain a suitable initialization. The result is a novel two-step procedure that uses a convex $M$-estimator to achieve consistency and a nonconvex $M$-estimator to increase efficiency. We conclude with simulation results that corroborate our theoretical findings.

Citation

Download Citation

Po-Ling Loh. "Statistical consistency and asymptotic normality for high-dimensional robust $M$-estimators." Ann. Statist. 45 (2) 866 - 896, April 2017. https://doi.org/10.1214/16-AOS1471

Information

Received: 1 January 2015; Revised: 1 April 2016; Published: April 2017
First available in Project Euclid: 16 May 2017

zbMATH: 1371.62023
MathSciNet: MR3650403
Digital Object Identifier: 10.1214/16-AOS1471

Subjects:
Primary: 62F12

Keywords: High-dimensional statistics , nonconvex optimization , robust regression , statistical consistency , support recovery

Rights: Copyright © 2017 Institute of Mathematical Statistics

JOURNAL ARTICLE
31 PAGES


SHARE
Vol.45 • No. 2 • April 2017
Back to Top